1

An upgrade from Ubuntu 14.04 to 16.04 (desktop) has caused considerable disruption. I have documented these problems in another post. Coming back on the issue, however, I gathered new information that deserves a separate analysis. Therefore, I opened this post focusing on more specific issues.

Antecedents

While upgrading from 14.04 to 16.04, the upgrade was halted because there were too many errors. That was the most I could capture of the error message way back then, but I think to have reproduced that incident later on in this post.

Then, after rebooting and logging into a user profile, the systems splashed in low-graphics mode. The tips gathered in this post have not been very useful in my case, till now at least, since rebooting in secure mode did not lead me any further.

It is important to note that my computer mounts a Nvidia graphics card (verified with sudo lshw | grep -A 11 display).

New insights

After

  1. rebooting in normal mode (rather than in recovery mode)
  2. going into a terminal session (CTRL+ALT+F1)
  3. restoring the network access that I missed (ifconfig -a, sudo dhclient eth0, ping -c3 ubuntu.com)
  4. launching sudo apt-get install nvidia-commons to have the appropriate driver installed

I could save the stdout and stderr stream into this file enclosed for anyone to inspect.

From this document I understand that

  1. the nvidia driver is already installed (line 4)
  2. apt arguably runs the same procedure that had caused the installation to halt.
  3. the procedure fails because of dpkg. Specifically errors were encountered while processing 51 packages (lines 557-617) that are all related to TeX and LaTeX packages.
  4. These failures have probably had obnoxious effects on the xserver and the nvidia driver (lines 395 onwards), hence the low-graphics issue.
  5. while scanning the file, I might still be missing other valuable clues.

Therefore, it seems likely that the troubles have been caused by some incompatibility/unpreparedness between the installer of Ubuntu 16.04, dpkg and the TeX/LaTeX packages.

I have found neither recent posts that highlight a similar issue nor warnings in the Release Notes, but happy to be corrected.

Questions

Having gathered more clues, I would like to avoid further guesswork and receive advice from experienced/expert members:

  • What is the best strategy to work around this issue?
  • Is it sensible to remove all those packages that hinder dkpg first, say with a sudo apt-get remove <list>?
  • And how would I resume the finalization of the installation after that?

It is a key requirement that the upgrade to 16.04 maintains as much as possible of the 14.04 settings. This is because, while /home is safe a on separate partition, there are some files in /opt that I would rather like to keep. So I would avoid a fresh install of 16.04 with a live disk, for example.

Thanks for thinking along.

0

The low-graphics problem

As I rebooted the computer after posting the question, 16.04 splashed into the same desktop environment of 14.04 and in the normal quality mode. This was the desired outcome. This suggests that the sequence

  1. rebooting in normal mode rather than in recovery mode, thus unlike the suggestion of this post;
  2. going into a terminal session (CTRL+ALT+F1);
  3. restoring the network access with sudo dhclient eth0 that I missed, as from ifconfig -a where no inet addr showed up;
  4. launching sudo apt-get install nvidia-commons to have the appropriate driver installed,

has fixed the low-graphics mode error. Probably the healing part of the apt workings begins from line 395 in the stdout+stderr log posted here. One can found these files in /var/log/apt.

Note 1. At the first reboot after the installation of nvidia-commons, I had the 'encryption passphrase' (a misnomer for the user password) asked twice by the terminal rather than by the graphical interface as one would expect. This has been a one-off occurrence.

Note 2. At the first splash into the desktop environment, the network connection did not get established. I used sudo dhclient eth0 as in point 3 above to fix this. This too has been a one-off glitch.

The TeX+apt+Ubuntu 16.04 problem

From the regained desktop environment, I then run the Software Updates which failed as it used to after upgrading from 14.04 to 16.04. Suggestion: stay by the computer during this long process as the terminal may ask you for the 'encryption passphrase' several times and, in my experience, up to 3 times in a row.

Taking courage from this post, I have removed the list of packages that bothered apt and that had been listed anew in /var/log/apt/term.log. These packages all related to TeX as before. Namely:

sudo apt-get remove tex-common latex-sanskrit texlive-latex-base tipa texlive-latex-recommended texlive-publishers texlive-pictures texlive-latex-extra texlive-xetex latex-xcolor latex-beamer cm-super-minimal cm-super texlive-metapost context context-modules texlive-font-utils texlive-extra-utils feynmf latex-cjk-common latex-cjk-chinese latex-cjk-japanese latex-cjk-korean texlive-lang-other latex-cjk-thai latex-cjk-all latexmk texlive-pictures-doc texlive-music m-tx musixtex pmx texlive-generic-recommended prerex purifyeps texlive-bibtex-extra texlive-fonts-extra texlive-fonts-extra-doc texlive-fonts-recommended texlive-fonts-recommended-doc texlive-formats-extra texlive-lang-french texlive-lang-indic texlive-lang-cjk texlive-publishers-doc texlive-latex-extra-doc texlive-science-doc texlive-lang-korean texlive-pstricks-doc texlive-humanities-doc texlive-lang-greek sudo apt-get autoremove sudo apt-get autoclean

The next run of Software Updater went well. This confirms some problematic relationship between TeX and the upgrade to Ubuntu 16.04. This far, after a few reboots, I have noted no difference with respect to the behaviour in other computers where I made a fresh install of 16.04. I will have to reinstall the TeX packages but that's another job.

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.